Iowa, 2015Damaging Winds in Iowa, July 17, 2015
July 17, 2015 · NWS FSD · 4 events in 3 counties and zones
Thunderstorms produced damaging winds at a few locations in northwest Iowa on the late evening of July 17th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds at a few locations in northwest Iowa on the late evening of July 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 17, 6:09 PM CST, 4 hours 4 minutes earlier.
Area forecast discussion, Jul 17, 6:09 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
709 PM CDT FRI JUL 17 2015
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 356 PM CDT FRI JUL 17 2015
A WARM AND HUMID DAY ACROSS THE AREA WITH A COLD FRONT WORKING INTO
CENTRAL SOUTH DAKOTA THIS AFTERNOON. SUSPECT THAT THIS WILL BE THE
FOCUS OF DEVELOPMENT LATE THIS AFTERNOON AND THIS ACTIVITY WILL
LIKELY PROPAGATE EASTWARD AND POSSIBLY SCRAPE THE HIGHWAY 14
CORRIDOR FROM HURON TO BROOKINGS TO MARSHALL MINNESOTA EARLY THIS
EVENING. IF THUNDERSTORMS GET GOING IN THIS AREA THERE IS PLENTY OF
INSTABILITY AND SHEAR AVAILABLE TO KEEP THE STORMS GOING INTO THE
EVENING...ESPECIALLY WITH THE LOW LEVEL JET GRADUALLY INCREASING...
AND WINDS TO 70 MPH AND HAIL TO WALNUT SIZE WOULD BE POSSIBLE.
FARTHER SOUTH TOWARDS INTERSTATE 29...THE MISSOURI RIVER AND
NORTHWEST IOWA...THE CAP SHOULD PRECLUDE ANY DEVELOPMENT DURING THE
AFTERNOON AND EARLY EVENING HOURS.
BY EARLY EVENING THE LOW LEVEL JET WILL FOCUS TOWARDS SOUTHWEST
MINNESOTA AND WILL EITHER HELP SUSTAIN ANY ONGOING THUNDERSTORM
ACTIVITY THAT CAN DEVELOP IN CENTRAL SOUTH DAKOTA OR POSSIBLY ALLOW
A FEW STORMS TO DEVELOP. NEW STORM DEVELOPMENT MAY BE A BIT
DIFFICULT HOWEVER AS THE ELEVATED INSTABILITY IS CAPPED.
WILL ALSO NEED TO WATCH SOUTH CENTRAL SOUTH DAKOTA BY ABOUT 3Z AS
UPPER LEVEL SUPPORT WORKS ACROSS THAT AREA AND FAIRLY STEEP MID
LEVEL LAPSE RATES ARE EXPECTED. ISOLATED STORMS WILL BE POSSIBLE
WITH THIS FORCING AND A FEW OF THESE STORMS COULD ALSO BE
SEVERE...ALTHOUGH ELEVATED INSTABILITY AND SHEAR ARE NOT AS STRONG
AS FARTHER NORTH. WOULD EXPECT MORE OF A THREAT OF 60 MPH WINDS AND
QUARTER SIZED HAIL.
BY SATURDAY THE BETTER CHANCES FOR THUNDERSTORMS WILL WORK EASTWARD
BUT NORTHWEST IOWA WILL STILL SEE STEEP MID LEVEL LAPSE RATES SO A
FEW THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE MORNING. NO MAJOR
CHANGES TO LOWS TONIGHT OR HIGHS ON SATURDAY.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 356 PM CDT FRI JUL 17 2015
MODELS IN BETTER AGREEMENT WITH PUSHING THE FRONT SOUTHEAST OF THE
REGION BY SATURDAY EVENING WITH WESTERLY FLOW ALOFT TURNING
NORTHWEST AHEAD OF A BRIEF SPELL OF UPPER LEVEL RIDGING SUNDAY AND
SUNDAY NIGHT. ALL MODELS BRING A MID LEVEL WAVE THROUGH I80
CORRIDOR...THEREFORE HAVE REMOVED THE POPS SATURDAY NIGHT AND
SUNDAY. OTHERWISE...EXPECT MOSTLY SUNNY SKIES AND PLEASANT
TEMPERATURES ON SUNDAY. WITH LIGHT NORTHWEST WINDS...HIGHS WILL BE
IN THE LOW TO MID 80S.
A MORE SUBSTANTIAL WAVES DROPS OUT OF THE NORTHWEST FLOW AROUND THE
MONDAY NIGHT AND TUESDAY TIME FRAME...BUT NOT A LOT OF CONFIDENCE IN
MODEL SOLUTION TIMING OR TRACK. MOISTURE WILL BE MORE LIMITED AS A
LACK OF MOISTURE RETURN ON MONDAY KEEPS DEWPOINTS LOCKED INTO THE
UPPER 50S TO UPPER 60S. WITH THIS IN MIND...OPTED TO ELIMINATE ALL
BUT THE EXTREME SOUTHEAST FORECAST AREA SPOTTY ISOLATED POPS THAT
THE SUPERBLEND PRODUCED. HIGHS ON MONDAY WILL WARM INTO THE MID 80S
TO LOWER 90S BUT WILL BE A FEW DEGREES COOLER TUESDAY.
A LITTLE BETTER CONSENSUS IS SEEN ON TUESDAY NIGHT AND WEDNESDAY AS
THE VERY PROGRESSIVE PATTERN LIFTS YET ANOTHER WAVE INTO THE HIGH
PLAINS. THE GFS AND ECMWF BRING STORMS INTO WESTERN AND CENTRAL
SOUTH DAKOTA LATE TUESDAY NIGHT AND SLOWLY EASTWARD INTO WEDNESDAY
NIGHT. THE CANADIAN DOES MORE OF A SPLIT OF ENERGY AROUND THE
FORECAST AREA...HOWEVER THINK THAT HIGH CHANCE POPS REMAIN WARRANTED
DURING THIS PERIOD. HIGHS WILL BE SEASONAL IN THE 80S WITH A FEW
LOWER 90S.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 708 PM CDT FRI JUL 17 2015
TIMING OF CONVECTION CONTINUES TO BE THE LARGEST CHALLENGE TO
SHORT TERM. CLUSTER OF STORMS TO NORTH OF KHON EARLY EVENING
WILL CONTINUE TO PRODUCE EXPANDING OUTFLOW WHICH COULD INITIATE
CONVECTION AS EARLY AS 02Z...BUT BETTER THREAT MAY BE TIED TO
STRONGER UPPER FORCING BY 05Z. FOR KFSD...DEVELOPMENT IS MUCH MORE
IN QUESTION...AND LACK OF CONFIDENCE TO TIMING WILL KEEP FROM
MENTIONING THUNDER...WITH A FEW SHOWERS AFTER 07Z. FOR KSUX...
VERY SLOW MOVING STORM NORTHWEST OF KOFK AND APPROACH OF LARGER
SCALE FORCING WOULD EVENTUALLY SUGGEST POTENTIAL FOR CONVECTION...
BUT AGAIN TIMING AT LEAST TOWARD 06Z...AND WILL KEEP CLEAR OF THE
TAF FOR THE MOMENT. OUTSIDE CONVECTION...LIKELY TO REMAIN
VFR...BUT WITH CONVECTION WOULD EXPECT AT LEAST A BRIEF DROP INTO
MVFR TO IFR CONDITIONS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...08
LONG TERM...
AVIATION...CHAPMAN
Hazardous weather outlook, Jul 17, 10:54 AM CST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1154 AM CDT FRI JUL 17 2015
IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ050-054>056-059>071-181700-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-GREGORY-MINER-LAKE-MOODY-DAVISON-
HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-
LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
1154 AM CDT FRI JUL 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAT INDEX VALUES WILL CLIMB TO 90 TO 100 THIS AFTERNOON.
ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 7 PM. THE STRONGEST
STORM COULD PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WIND
GUSTS TO 60 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF ADDITIONAL STORMS LATE SATURDAY AFTERNOON
EAST OF HIGHWAY 60 IN NORTHWEST IOWA. THESE STORMS MAY PRODUCE
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 4PM.
MNZ071-072-SDZ038>040-052-053-057-058-181700-
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-
BRULE-AURORA-
1154 AM CDT FRI JUL 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAT INDEX VALUES WILL CLIMB TO 90 TO 100 DEGREES THIS AFTERNOON.
ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 5 PM. THE STRONGEST
STORM COULD PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WIND
GUSTS TO 70 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF ADDITIONAL STORMS LATE SATURDAY AFTERNOON
EAST OF HIGHWAY 60 IN NORTHWEST IOWA. THESE STORMS MAY PRODUCE
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 4PM.
In the hours before
Local storm report, Jul 17, 8:59 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
959 PM CDT FRI JUL 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST AVON 43.01N 98.07W
07/17/2015 E60 MPH BON HOMME SD TRAINED SPOTTER
BRANCHES DOWN
&&
AFLocal storm report, Jul 17, 9:08 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 PM CDT FRI JUL 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND GST SCOTLAND 43.15N 97.71W
07/17/2015 E52 MPH BON HOMME SD LAW ENFORCEMENT
&&
AFLocal storm report, Jul 17, 9:54 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 PM CDT FRI JUL 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM TSTM WND DMG VIBORG 43.17N 97.08W
07/17/2015 TURNER SD LAW ENFORCEMENT
GOLF CART BLOWN ACROSS PARKING LOT.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThunderstorm Wind, Woodbury
- When
- July 17, 10:13 PM CST
- Where
- Woodbury County, 2.9 mi WNW of Sioux City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.520, -96.430
Thunderstorm winds caused tree damage, including four inch diamater branches blown down.
Thunderstorm Wind, Woodbury
- When
- July 17, 10:13 PM CST
- Where
- Woodbury County, 0.51 mi W of Sioux City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.500, -96.390
Thunderstorm winds caused tree damage, including a tree blown down on a house.
Thunderstorm Wind, Plymouth
- When
- July 17, 10:45 PM CST
- Where
- Plymouth County, 0.69 mi N of Le Mars
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.790, -96.170
Thunderstorm winds caused tree damage, including up to 12 inch diameter branches blown down.
Thunderstorm Wind, Clay
- When
- July 17, 11:34 PM CST
- Where
- Clay County, 0.86 mi SW of Rossie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.010, -95.190
Thunderstorm winds caused tree damage, including 3 inch diameter branches blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Utah, July 17 to 18, 20151 death · $100,000 · 63 kt wind · 8 events
- Tornadoes and Hail in Minnesota, July 17 to 18, 20151 injured · $2.5 million · EF1 · 39 events
- Lightning Strike in Colorado, July 17, 20151 death · 3 injured · 1 event
- Tornadoes and Flash Flood in Indiana, July 17, 20152 injured · $149,000 · EF1 · 17 events
- Flash Flooding and Debris Flows in California, July 17 to 19, 2015$301,000 · 60 kt wind · 36 events
- Tornadoes and Hail in South Dakota, July 17, 2015EF0 · 100 events
- Flash Flooding and Flood in Arizona, July 17 to 20, 2015$498,000 · 56 kt wind · 16 events
- Excessive Heat in Missouri, July 17 to 19, 201511 injured · 5 events
- Wildfire in California, July 17, 2015$500,000 · 1 event
- Tornado and Flash Flooding in California, July 17 to 21, 20151 injured · $117,000 · EF0 · 14 events
- Hail and Damaging Winds in Kansas, July 17, 2015$75,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Georgia, July 17 to 21, 2015$22,000 · 1 in hail · 34 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587482, 587486, 587487, 587489.